Hail, Rio Blanco
- When
- May 25, 3:05 PM MST
- Where
- Rio Blanco County, 0.87 mi NW of Rangely
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.090, -108.810
Hail estimated to be one inch in diameter fell near Rangely.
Anomalously high moisture lingered over northwest Colorado. This, paired with daytime heating, led to scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Anomalously high moisture lingered over northwest Colorado. This, paired with daytime heating, led to scattered showers and thunderstorms. One such storm produced large hail up to an inch in diameter near Rangely.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 25, 1:52 PM MST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Grand Junction CO 252 PM MDT Thu May 25 2023 .SHORT TERM...(Tonight through Friday night) Issued at 251 PM MDT Thu May 25 2023 As expected, showers and thunderstorms have fired off the terrain within a few pockets of higher moisture. The most organized activity has been over northeast Utah, were storms have produced quite a bit of lightning this afternoon. Activity has also fired over northwest Colorado and along the Central Divide and northern San Juan mountains. The main threats with these storms will be gusty outflow winds and lightning, with a small chance of a brief heavy downpour. This activity will die off in the hours after sunset, with a quiet night in store for eastern Utah and western Colorado. The trough that has been nearly stationary over the Great Basin will begin to nudge eastward tonight, and a 70-80 knot jet will nose into southeast Utah and southwest Colorado. This jet will enhance the advection of drier air tomorrow, limiting shower and storm activity even more. Current guidance favors only the eastern Uintas and the spine of the Divide for showers or storms tomorrow. With abundant sunshine and dry air in place, strong mixing during the afternoon will pull down higher gusts from the jet to the surface. These gusts are expected to remain sub-advisory, but at 25-35 mph will be enough to create an elevated fire risk when combined with the much drier air. With green-up ongoing across many elevations, fuels are not considered critical. That said, going into a holiday weekend and with warm, dry, and windy conditions in the forecast, it's important to stay mindful of campfires and other possible ignition sources. Temperatures will remain near to a few degrees above normal through the next 36 hours. A slight warming trend will accompany the dry southwest flow. .LONG TERM...(Saturday through Thursday) Issued at 251 PM MDT Thu May 25 2023 Broad troughing over the Great Basin to the Desert Southwest will maintain fairly consistent weather through the long term. But first, windy conditions redevelop Saturday while the (weakening) upper level jet slides across the CWA. Strong winds aloft in combination with dry low levels will set up a deep, inverted V-atmospheric profile across much of the southwest half of the CWA. As a result, expect gusts ramping up again, late morning and early afternoon due to the deep boundary layer pulling strong winds aloft down to the surface. Best plumes of moisture pool north and east of the CWA, though anticipate some popcorn convection/clouds still firing off the higher terrain. Another shortwave rolls through the Great Basin on Sunday, which may provide another source of lift and a slight uptick in available moisture. Again, better PWATs reside outside the CWA, though, a little bonus lift and mid level moisture will be sufficient in feeding some afternoon thunderstorms, mainly off northern terrain. Elsewhere, high base clouds and virga bombs are more likely. The next lobe of low pressure retrogrades off to the Cali coast and is progged to oscillate around SoCal for several days before finally ejecting across the Desert Southwest. In the meantime, a tilted ridge of high pressure sets up overhead and general consensus shows moisture hugging the Divide as it's far western extent. This pattern is more or less rinse and repeat until the closed Pacific low shifts back inland. Current NBM PoPs start to fill in the forecast area Wednesday afternoon, favoring a more active pattern if Pacific moisture is pulled back into the area. Temperatures will tick upward through Memorial Day, with low 90's forecast for desert valleys across east and southeast Utah. Although, a return of moisture mid week would moderate highs back down a few degrees. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1126 AM MDT Thu May 25 2023 With much drier air moving in across the area this afternoon, much of the low elevation sites will see a dry 24 hour period. KEGE, KASE, and KGUC will have the highest potential to see a shower or thunderstorm this afternoon, but they will be brief. Main threats will be lightning and gusty winds. Otherwise, some mid level FEW to SCT clouds will impact most sites, and winds will be gusty and from the southwest this afternoon. VFR conditions will prevail for the next 24 hours. && .HYDROLOGY... Issued at 251 PM MDT Thu May 25 2023 Forecast hydrographs indicate a steady climb in stream flows due to warm weather and continued snowmelt. Main message thus far is the extended period of high flows across rivers and creeks will continue through the end of May and into early June. Several reaches across western Colorado and eastern Utah will climb back above bankfull conditions, and possibly above flood stage this weekend. Therefore, please use extra precautions if you plan to camp, raft, fish, etc. along or on rivers this weekend, as water levels may change rapidly. In addition, diurnal spikes are often overnight and riverside campgrounds may be susceptible to flooding. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...BGB LONG TERM...ERW AVIATION...TGJT HYDROLOGY...ERW
Hazardous Weather Outlook National Weather Service Grand Junction CO 302 AM MDT Thu May 25 2023 COZ001>014-017>023-UTZ022>025-027>029-260915- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 302 AM MDT Thu May 25 2023 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will once again develop over the higher terrain this afternoon. The main threats include gusty winds, lightning, and perhaps brief heavy rain. Activity will diminish after sunset or shortly after. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms are possible each afternoon and evening through early next week. The eastern Uinta Mountains and the northern and central Colorado mountains along the Continental Divide will be favored. Drier air and slightly warmer temperatures will move in later this week and remain through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
239 PM MDT THU MAY 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST 2 NW MONTROSE 38.51N 107.90W
05/25/2023 M48 MPH MONTROSE CO ASOS
&&
GJTSpecial Weather Statement
National Weather Service Grand Junction CO
248 PM MDT Thu May 25 2023
COZ001>003-252115-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
248 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of southwestern Moffat
and northwestern Rio Blanco Counties through 315 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rangely, or 43 miles southeast of Vernal, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Moffat
and northwestern Rio Blanco Counties, including the following
locations... Massadona and Blue Mountain.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 9 and 27.
Colorado 64 between mile markers 8 and 40.
Colorado 139 between mile markers 67 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3997 10890 4010 10904 4041 10874 4015 10843
TIME...MOT...LOC 2048Z 229DEG 27KT 4012 10885
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
StearnsSpecial Weather Statement
National Weather Service Grand Junction CO
249 PM MDT Thu May 25 2023
COZ002-252115-
Central Yampa River Basin CO-
249 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of central Moffat
County through 315 PM MDT...
At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles west of Craig, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Moffat
County, including the following locations... Lay and Maybell.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 59 and 75.
Colorado 318 near mile marker 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4044 10789 4048 10811 4073 10810 4067 10776
TIME...MOT...LOC 2049Z 194DEG 12KT 4051 10800
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 PM MDT THU MAY 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 1 W RANGELY 40.09N 108.80W
05/25/2023 E0.50 INCH RIO BLANCO CO LAW ENFORCEMENT
MOSTLY HALF INCH DIAMETER HAIL.
&&
MDASpecial Weather Statement
National Weather Service Grand Junction CO
329 PM MDT Thu May 25 2023
COZ001-002-252200-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
329 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of southwestern Moffat
County through 400 PM MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Rangely, or 48 miles east of Vernal, moving
northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Moffat
County, including the following locations... Massadona and Elk
Springs.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 14 and 40.
Colorado 64 between mile markers 28 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4015 10869 4025 10881 4055 10859 4030 10830
TIME...MOT...LOC 2128Z 225DEG 21KT 4024 10865
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
StearnsPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT THU MAY 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 2 W RANGELY 40.09N 108.81W
05/25/2023 E1.00 INCH RIO BLANCO CO PUBLIC
QUARTER SIZE HAIL.
&&
MDAThe Grand Junction radar (KGJX), 125 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
1 hail. Local standard time, as filed.
Hail estimated to be one inch in diameter fell near Rangely.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089407.